Tapering Meds – Have a Plan
I have written about tapering my medication. Specifically, sertraline which I have been on for several years. My reasons are more health-related than anything else. I don’t mind being on medication as long as needed, and it is helping me. And the benefits outweigh the negatives.
For my health, I am addressing the weight that I have put on in the last year. My current weight is the heaviest I have been in my entire life, and it does not feel good to me. As my husband said one day, it’s ironic that a medication that helps my brain feel good also causes weight gain, which causes me not to feel good.
I am going to clarify what I mean by not feeling good. I don’t care about the number on a scale. I am talking about how I FEEL, how MY BODY FEELS. I will tell you that my body did not feel good. I felt sluggish on a good day. I also was having memory issues.
Sertraline as an SRI
Sertraline is an SRI (serotonin reuptake inhibitor). It keeps serotonin neurotransmitters in the synaptic gap longer so that they can be absorbed on the other side. The longer those intrepid neurotransmitters hang out in that gap, the more they will be absorbed by the receptors.
The increase of serotonin also convinces my brain to create more receptors to absorb the serotonin. That also increases the amount of serotonin being picked up by the receptors.
In the brain, serotonin helps with mood regulation and memory, but the neurotransmitter also has essential jobs in other body parts. Most serotonin in your body is found in your gut, not your brain. Not only do the intestines produce almost all of the body’s serotonin supply, but serotonin is required there to promote healthy digestion. Serotonin also helps with sleep, sexual function, bone health, and blood clotting anywhere else in the body.1
My Theory of Sertraline
The majority of serotonin exists in our intestines. I know, right? I had NO IDEA. And it is also why I am explaining this because of the intestinal issues that I was having. Having a sensitive digestive system probably makes it more likely that I will have some level of sensitivity to anything that increases the levels of anything, not just serotonin, in my gut.
To me, serotonin presence in the gut explains why sertraline and other SRIs cause weight gain. Anything that messes with the delicate balance of that gut world will cause further issues. For me, it also played out when I was exercising. I didn’t feel like I could push as hard as I am used to doing.
All of that is to write that I decided to taper the sertraline. It is the primary reason that I decided to taper. Secondary causes are, do I need to be on it? I don’t know until I try. Maybe I do, or if I do need to continue to be on AD, then perhaps there is a different one that won’t cause me to feel bloated all of the time, unable to move quickly.
The Plan & Team
I have a team consisting of my therapist, psychiatric nurse practitioner, and primary care doctor. I don’t do anything without talking with them first. And even then, I still have to decide which direction I want to go in. I won’t ever know if I should stay on meds or not unless I try. I am going into year three of medication, and with weekly therapy, I think I am at a point where it is safe to try.
I wrote in This is My Brain Coming Off Meds, and The Choice is Always Yours, issues are surfacing for me. I knew that would happen. Well, I didn’t KNOW, but I figured that things would come up onto the surface or surface for me and that I would try the coping skills that my therapist and I have been working on for years to the test. So far, it is working.
I felt confident in talking with my psychiatric nurse practitioner the other day that I would go down another 50 mg of sertraline. If not, we put a plan in place to adjust up by 25mg to 75 mg if need be. If all goes well, I will stay on 50 mg for a bit.
That is my plan. Here you go for those who might benefit from a more detailed outine of a plan. I found an outline of a plan on the health.harvard.edu website that I like and implemented without specifying the steps. Here it is:
- Continue therapy – inevitably, things are going to crop up – this is the best way to deal with those things when they do
- Stay Active – I currently work out at least four days a week, sometimes more than that. Having an already established exercise regime is crucial for me. When I was working out consistently years ago, I recall that I didn’t need AD, nor did I turn to alcohol to numb myself.
- Support – The article included therapists, which I already have, so I am adding that I have my hubs. Without his consent in all of the things that I am doing, I wouldn’t be able to. Letting him know that I am tapering sertraline and what day I started the taper helps him to help me.
In a Harvard Medical School study, nearly 400 patients (two-thirds of them women) were followed for more than a year after they stopped taking antidepressants prescribed for mood and anxiety disorders. Participants who discontinued rapidly (over one to seven days) were more likely to relapse within a few months than those who reduced the dose gradually over two or more weeks.2
- Discontinuation Symptoms
- Emerge within days to weeks of stopping or lowering the dose of medication
- Often include physical complaints that aren’t commonly found in depression, like dizziness, flu-like symptoms, and abnormal sensations
- Disappear quickly if you take a dose of the antidepressant
- Symptoms resolve as the body readjusts
- Symptoms develop later and more gradually
- Drug treatment of depression takes weeks to work
- Recurrent depression continues and may get worse
- Symptoms last more than a month
- Salters-Pedneault, Kristalyn, Ph.D. (May 28, 2021). What is Serotonin. Verywell Mind. https://www.verywellmind.com/what-is-serotonin-425327
- Going off antidepressants. (March 25, 2020). Harvard Medical School. https://www.health.harvard.edu/diseases-and-conditions/going-off-antidepressants#:~:text=Going%20off%20an%20antidepressant%20usually,pills%20for%20making%20the%20change
- Keks, N., Hope, J., & Keogh, S. (2016). Switching and stopping antidepressants. Australian prescriber, 39(3), 76–83. https://doi.org/10.18773/austprescr.2016.039 https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4919171/